Here's What Was In the Bad Batch of MDMA That Put 13 Kiwis in Hospital
Everything we know so far about N-ethylpentylone, the "cracky" drug that's started doing the rounds at New Zealand festivals.
Image via Shutterstock.com
Police have issued a formal warning about N-Ethylpentylone being sold as ecstasy after 13 people were hospitalised in Christchurch.
Nine people, including a 15-year-old, were admitted over the weekend of February 24, and another four on the following Monday.
Emergency Medicine Specialist Paul Gee said the duty doctors picked up that the behaviour of the patients was not consistent with usual MDMA/ecstasy side effects—but doctors couldn’t immediately identify the drugs as patients refused to give further information.
Subsequent medical analysis identified the substance taken as N-Ethylpentylone—and drug testing organisation Know Your Stuff NZ say they have found the drug at every festival they tested at in 2017, and every event so far in 2018.
According to Know Your Stuff NZ, users described their experience on N-ethylpentylone as “seedy” and “cracky”. Physical effects can include raised pulse and blood pressure, high body temperature, convulsions, acidosis, and rapid muscle breakdown. Psychological effects include agitation, paranoia, compulsion to redose, difficulty sleeping for up to 36 hours, and temporary psychosis.
That matches up to what the Christchurch patients were experiencing: the patients "arrived in an agitated state, with dangerously high blood pressure and an elevated high heart rate," Christchurch Hospital emergency department consultant Dr Suzanne Hamilton said at the time.
"The issue for the public is that a dose of MDMA/ecstasy is generally 100mg, however to get the same effect only 30mg of N-Ethylpentylone is required," says Detective Inspector Greg Murton.
"Hence, if N-Ethylpentylone is mistaken for MDMA/ecstasy, the user will be taking three times the 'prescribed' dosage, posing a danger to themselves."
Deaths have been documented overseas as being directly attributed to accidental overdoses of N-Ethylpentylone.
In the UK, a number of people suffered health issues after a large batch of Pentylone was sold at a music festival. VICE spoke to Fiona Measham, professor of criminology at Durham University who conducts drug tests at festivals. Measham said while overdoses from pentylone were rare, “people are going to have a very unpleasant time, being agitated and paranoid for around 36 hours.”
“The other concern is that it has a very mild euphoric effect, and what will happen, same with PMA, people will re-dose because they think that the MDMA is not very strong. By the time it's had an effect they'll realise they've had a huge amount of pentylone. Even after they were administered with intravenous sedatives like diazepam they still had high blood pressure and their pulse hadn't gone down. They're very long-lasting,” she said.
Last year, VICE reported the drug-testing results from New Zealand’s festival circuit. From those results, a full 30 percent of the drugs tested weren't what users thought they were taking.
The 2017 data showed the majority of people thought they had MDMA or LSD, with the largest chunk thinking they'd bought MDMA. Only about 70 percent of those who believed they had MDMA actually did. If their drugs weren't consistent with what they thought they had, the most common substitute was some variety of cathinone—known as 'bath salts'. N-ethylpentylone is a variety of Cathinone, and has been associated with major health incidents in the UK. New Zealand had its first recorded fatality from cathinone in 2016.
Follow Tess on Twitter: @tessairini